Pennsylvania, 2014

Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014

August 21, 2014 · NWS PBZ · 10 events in 2 counties and zones

An upper level wave moving along a stalled front initiated thunderstorms that produced flash flooding and 2 weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level wave moving along a stalled front initiated thunderstorms that produced flash flooding and 2 weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 1:27 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 21, 1:27 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT THU AUG 21 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH
OCCASIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS SUPPORTED BY UPPER LEVEL WAVE IS NOW
MOVING ACROSS THE UPPER OHIO VALLEY. ADDED LIKELY POPS TO THE
NORTH AS UPPER WAVE PASSES THROUGH IN THE AFTERNOON WITH COVERAGE
OF CONVECTION EXPECTED TO INCREASE. VISIBLE SATELLITE IMAGERY
SHOWS AMPLE CLOUD COVERAGE ACROSS PITTSBURGH AND SOUTH. HENCE...OPTIMAL
DAYTIME HEATING WILL NOT OCCUR IN THAT REGION...HOWEVER...INCREASING
MOISTURE WILL AID IN INSTABILITY YIELDING SHOWERS AND
THUNDERSTORMS. TO THE NORTH...SUFFICIENT HEATING DUE TO LESS
CLOUDS HAVE RAMPED UP INSTABILITY. RAP ANALYSIS SHOWS RELATIVELY
STRONGER SHEAR IN THIS ZONE AS WELL. THEREFORE...ISOLATED STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON NORTH OF
PITTSBURGH.

GREATER COVERAGE OF CONVECTION IS EXPECTED TO WANE LATER IN THE
EVENING DUE TO LOSS OF HEATING. SOME SHOWERS MAY STILL LINGER
ACROSS THE AREA OVERNIGHT DUE TO THE NEARLY STATIONARY SURFACE
BOUNDARY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS THE NEXT SHORTWAVE CROSSES THE REGION FROM A WEAKENING AND
EXITING UPPER LOW...AXIS OF HEAVY RAINFALL WILL SHIFT EAST ON
FRIDAY AS THE BOUNDARY BEGINS TO SLOWLY MOVE. UNCERTAINTY STILL
EXISTS FOR ANY FLOODING AS MODELS ARE IN MINOR DISAGREEMENT FOR
THE PLACEMENT OF HEAVY RAIN. USED MODEL BLEND OF GFS/NAM FOR POPS
AND HPC FOR QPF.

UPPER LEVEL RIDGE DEVELOPS THROUGH THE WEEKEND BRINGING SLIGHTLY
WARMER THAN NORMAL TEMPERATURES. A FEW SHORTWAVES TOPPING THE RIDGE
BRINGS THE CHANCE OF SHOWERS AND THUNDERSTORMS...AT LEAST FOR
SATURDAY BUT OVERALL COVERAGE SHOULD BE SMALL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MORE CLARITY EXISTS IN THE EXTENDED FORECAST WITH THE LATEST ROUND
OF MODEL GUIDANCE. UPPER RIDGE BUILDING NORTH WILL WORK TO DEFLECT
AN ADVANCING LOW PRESSURE SYSTEM WELL NORTH OF THE GREAT LAKES EARLY
NEXT WEEK...RESULTING IN A WARMING AND DRYING TREND. TEMPERATURES
SHOULD REMAIN AT OR EVEN JUST ABOVE AVERAGE INTO THE MIDDLE OF NEXT
WEEK. LOOKING A LITTLE FARTHER OUT IN TIME THAN USUAL...NO EFFECTS
ARE EXPECTED LOCALLY FROM ANYTHING THAT MAY DEVELOP IN THE TROPICS.
TAX/TG

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTHOUGH STRATIFORM RAIN THIS AFTERNOON/EVENING IS EXPECTED TO
PRIMARILY AFFECT ZZV...HLG...AND MGW...SCATTERED PRECIPITATION IS
EXPECTED AT THE REST OF TAF SITES. A SECONDARY AXIS OF PRECIPITATION
SEEMS TO BE DEVELOPING ALONG THE INTERSTATE 80 CORRIDOR...AND
PRECIPITATION HAS BEEN ADDED TO FKL/DUJ TAFS AS WELL. IFR CONDITIONS
WILL BE POSSIBLE IN ANY THUNDERSTORM...BUT DID NOT WANT TO BLANKET
ALL SITES WITH THAT IN PREVAILING CONDITIONS. SHOWERS SHOULD
DIMINISH IN COVERAGE OVERNIGHT...ALTHOUGH MODELS ARE SUGGESTING
ANOTHER ROUND OF RAIN AFTER MIDNIGHT. HAVE CONTINUED WITH PREVAILING
PRECIPITATION LATE TONIGHT INTO FRIDAY MORNING AT MANY SOUTHERN
TERMINALS. ANY RESTRICTIONS OVERNIGHT WILL BE HIGHLY DEPENDENT ON
PLACEMENT AND AMOUNT OF RAINFALL TODAY.

OUTLOOK.../FRIDAY THROUGH TUESDAY/...
SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS INTO
THE WEEKEND...WITH VFR CONDITIONS EXPECTED MONDAY AND TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 21, 3:02 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT THU AUG 21 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-220815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
402 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY CONTAIN
MARGINALLY SEVERE HAIL AND/OR WIND GUSTS.

ALSO...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM.
REPEATED THUNDERSTORMS OVER ANY ONE LOCATION COULD PRODUCE
ISOLATED HIGH WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST
THROUGH FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE MORE
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 1:24 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU AUG 21 2014

PAZ007-211900-
MERCER PA-
224 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4149 8043 4149 8029 4141 8017 4125 8038
      4137 8053 4148 8053 4149 8052 4150 8044
Special weather statement, Aug 21, 2:09 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT THU AUG 21 2014

PAZ009-015-016-212000-
CLARION PA-FOREST PA-JEFFERSON PA-
309 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...NORTHERN
JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOK FOREST
STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  REDCLYFFE...          COOK FOREST STATE PARK...
  CLEAR CREEK STATE PARK...                   BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4119 7877 4111 7881 4128 7931 4145 7923
      4142 7908 4135 7908 4138 7896 4135 7893
      4127 7874 4126 7873 4124 7874 4123 7870
      4120 7870

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 tornado, 1 heavy rain. Local standard time, as filed.

Flash Flood, Mercer

When
August 21, 2:38 PM EST to 4:00 PM EST
Where
Mercer County, 0.18 mi WNW of Henlein to 0.12 mi WNW of Henlein
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
41.401, -80.383

The 911 Call Center reported a vehicle caught in flash flooding with a driver rescued.

Flash Flood, Mercer

When
August 21, 3:25 PM EST to 5:15 PM EST
Where
Mercer County, 1.11 mi WNW of Henlein to 0.69 mi WNW of Henlein
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
41.408, -80.398

The public reported flash floding with water up to homes.

Tornado, Jefferson

When
August 21, 3:25 PM EST to 3:26 PM EST
Where
Jefferson County, 2.19 mi ENE of Knox Dale to 2.34 mi N of Hemlock
Rating
EF0
Path length
0.54 mi
Path width
20 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
41.090, -78.990

A brief EF-0 tornado was found from near Fuller and Center Roads to near the State Game Lands. Maximum estimated winds were 80 MPH with a path width of 20 yards. Damage was limited to hardwood trees with no structural damage.

Tornado, Jefferson

When
August 21, 3:27 PM EST to 3:35 PM EST
Where
Jefferson County, 1.25 mi ESE of Knox Dale to 0.81 mi WSW of Eleanor
Rating
EF0
Path length
5.36 mi
Path width
50 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
41.070, -79.010

A NWS damage survey found an EF-0 tornado occurred southeast of Knox dale to 1 mile east of Anita. The tornado was on the ground sporadically for around 5 miles, with a path width of 50 yards. Maximum winds were estimated at 80 MPH. No structural damage was noted but hardwood trees were damaged.

Flash Flood, Mercer

When
August 21, 3:40 PM EST to 5:00 PM EST
Where
Mercer County, 1.47 mi SSE of Henlein to 2.16 mi SE of Henlein
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.381, -80.368

A trained spotter reported flash flooding on several portions Route 58.

Flash Flood, Jefferson

When
August 21, 3:41 PM EST to 5:30 PM EST
Where
Jefferson County, 0.69 mi S of Brookville to 0.38 mi SW of Brookville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.160, -79.080

A trained spotter reported flash flooding with 2 feet of water flowing across Route 322 between Brookville and Reynoldsville.

Flash Flood, Jefferson

When
August 21, 3:42 PM EST to 5:45 PM EST
Where
Jefferson County, 1.69 mi S of Brookville to 1.57 mi N of Norrhan
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.145, -79.079

A trained spotter reported 2 feet of water flowing across the roadway.

Flash Flood, Jefferson

When
August 21, 3:45 PM EST to 5:45 PM EST
Where
Jefferson County, Baxter to 0.42 mi WNW of Baxter
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.130, -79.150

A trained spotter reported water up to 2 feet flowing in portions of town.

Heavy Rain, Mercer

When
August 21, 4:00 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Reported by
CoCoRaHS
Coordinates
41.410, -80.380

A spotter reported 2.19 inches of rain fell in just over 2 hours.

Flash Flood, Jefferson

When
August 21, 4:14 PM EST to 6:00 PM EST
Where
Jefferson County, 1.56 mi E of Cramer to 1.13 mi ENE of Cramer
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
41.020, -78.820

The 911 Call Center reported parts of Route 119 closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyThe tornado archive for Pennsylvania, 2014Warnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533800, 533801, 533808, 533809, 533802, 533803, 533804, 533805, 533807, 533806.